Pharmacy/Calming nerves in relation to giving presentations
Is there a safe drug you recommend to calm nerves and help with anxiety in relation to giving presentations to large audiences? Before the presentation my heart accelerates and I become anxious about my ability to perform. This affects my confidence. I have heard that some professionals take calming drugs. Can you advise me of a safe pharmaceutical drug and its possible side effects as a result of prolonged use?
I would be grateful for any assistance you can offer in this regard.
Thank you for your question. Yes, giving presentations can be nerve racking. Those feelings of accelerated heart beat, cold, clammy hands, trembling voice, butterflies etc are all too familiar. The first step in this process, Rosa, is to understand the mechanics of why you experience these symptoms. It is important to understand that these symptoms are NORMAL. We often resort to medication for an answer, but the truth is that these symptoms are the response of a normal body reaction to an otherwise stressful event, and they have been part of our physiology through evolution. It is known as 'flight or fight'. It is the body's way of preparing to deal with an important or even dangerous event. As humans have evolved, these 'important or dangerous' events have changed somewhat e.g., being chased by a predator thousands of years ago, vs. sitting an exam or giving a presentation today. You must change the way you interpret these symptoms, Rosa. Try not to think of these feelings of anxiety as 'bad' or that they derive from some illness or low self-esteem etc. Tell yourself that these symptoms of heightened sensitivity arise to ensure that you are 'on-the-ball' so to speak; that you perform to the best of your ability, and deliver a smashing presentation. Experiencing a certain level of anxiety is good as it prepares your body and mind for what is in store.
So, trying to change the way you view your anxiety may just be enough to help you manage your stage fright. This type of therapy is known as Cognitive Behavioral Therapy (CBT), and is a well-established form of psychotherapy. Remember, a certain level of anxiety is normal. Unfortunately, for a handful of us, this anxiety becomes excessive and makes coping difficult. Firstly, consider some behavioral coping solutions. Observe your breathing next time you give a presentation. Many of us take shallow breaths when we are nervous. Ensure that you take deep breaths and reduce the rate of your breathing. This also helps control your heart rate. Keep warm. The adrenalin that's released as part of the flight or fight response not only increases heart rate, it also reduces blood flow to the extremities giving you cold hands and a shivery feeling. Of course, practice makes perfect. Prepare your presentation well. Rehearse in front of a mirror, and believe in yourself as the expert of your given topic. After all, you are the one who researched it...you know more about it than your audience; visualise your success. Also, Rosa, accept that we are human. We are not perfect. It's OK to fumble on a word here and there, or to miss a sentence etc. No-one will judge you for it, and if they do, it's a fine display of how shallow they are as people. Their opinion does not change who you are inside. Try not to over-analyse or focus on all the things that can go wrong. Go with the flow, show off your knowledge...enjoy it!
Rosa, no matter what, do not AVOID giving your presentations. Try not to get out of it because you fear the anxiety. This is probably the worst thing you can do, as avoidance reaffirms your negativity towards these feelings. It justifies the feelings. You must expose yourself to them, tackle them head on and overcome them. This is also another element of CBT. From your experience with presentations, you may have noticed that your feelings of anxiety are at their peak just prior and during the initial part of your speech. This period ranges from person to person. It might last up to a couple minutes into your presentation or even 15min or longer. But after this period, the anxiety levels drop. You feel more comfortable, confident and in your stride. The body/mind learns from this experience. This process enforces in mind that the anxiety is only temporary and totally manageable. It is incredibly therapeutic!! In time, you may even note that the 'anxiety period' becomes shorter.
The benefits from CBT are believed to be, by many psychiatrists, more long-term compared to the immediate relief obtained from popping a pill. Despite this, some people may still require the aid of medication. But Rosa, try to consider this as a last resort...but certainly an option should all else fail. You may consider some herbal or complementary products first if you wish e.g., chamomile or valerian. Note, Rosa, that although these are 'natural' products, they will still have side effects, drug interactions and contra-indications of their own. Please let me know if you'd like further clarification on either of these two preparations. If you visit your doctor, and he/she decides, after examination of your symptoms, that a prescription is warranted, you may receive one of two types of medication (in all likelihood). The first class of medications is called the 'benzodiazepines'. Common drugs that belong to this class include diazepam (Valium), oxazepam (Serepax), alprazolam (Xanax). These drugs are known as anxiolytics, but they are also used for sleep, panic attacks, seizures and as muscle relaxants. Their indications will often depend on their duration of action and other individual characteristics. They are effective in offering immediate relief from anxiety, but they are not without their issues. These drugs cause sedation, and how they affect you will depend on how anxious or 'activated' you are. You are most likely going to experience the sedation after your speech is over ie, when your anxiety levels drop. Beware if you're driving or operating machinery. Alcohol and other sedating medication that you may already be on can further enhance the sedative effects. These are best avoided. If you are prescribed a benzodiazepine, understand that there is a risk of dependence and tolerance. However, the likelihood of this occurring is rather slim if you are taking the medication strictly on an as needed basis ie, every now and again. Taking them regularly increases the risk of dependence, which in turn, may result in withdrawal effects if stopped abruptly (e.g., tremor, nausea/vomiting, goose bumps, worsening anxiety). And always take the dose that has been recommended by your physician. An overdose can be fatal.
Another drug that your doctor may consider is called propranolol. Propranolol belongs to a class of drugs known as beta-blockers. These are traditionally used for high blood pressure, regulating heart rhythm, managing angina, and/or for cardiac protection following a heart attack. Propranolol, although indicated for these conditions, is not a favourite on account of its side effect profile and short duration of action. It is, however, commonly used for tremor and generalised anxiety typically associated with 'performance' (e.g., delivering a speech). It is very effective in relieving the shivers, tremor, trembling voice and accelerated heart rate. But also has its own issues. Some of its well-known side effects include light-headedness, dizziness, fatigue, cold extremities (hands and feet), bad dreams or difficulty sleeping. But hopefully these can be minimised if using the smallest necessary dose and only when absolutely necessary. Rosa, I am unaware of your medical history or medications you are currently taking. Note that this drug has drug interactions and contra-indications. For example, taking it in combination with other antihypertensives (blood pressure lowering agents) may increase the dizziness etc. It should not be used in patients suffering from certain cardiac arrhythmias. It should not be used in diabetics (or at least used cautiously) as it can mask the signs of hypoglycaemia. It can also cause a wheeze or bronchospasm, which can be especially problematic in asthma or other breathing problems. And the effects that the drug has on peripheral circulation may worsen the symptoms of Raynaud's Disease.
Rosa, I hope this helps. Try to put some of the behavioral measures into place if you haven't already done so, and see your physician should you require further assistance.